Bullous Pemphigoid Induced by Hydrochlorothiazide Therapy

March 2014 | Volume 13 | Issue 3 | Case Report | 360 | Copyright © 2014

Catherine Warner BS, Young Kwak BA, Mary H.B. Glover MD, and Loretta S. Davis MD

Section of Dermatology, Georgia Regents University-Medical College of Georgia, Augusta, GA

Abstract

The most common subepidermal blistering disorder, bullous pemphigoid (BP) typically occurs in the elderly without any obvious inciting event.1 Anti-basement membrane zone antibodies are typically detected on direct and indirect immunofluorescence studies.2 A flu-like prodromal phase with a non-specific urticarial dermatitis may herald the development of the more characteristic tense bullae.3 Obtaining a thorough medication history is important as a number of pharmacological agents have been reported to trigger this same phenomenon. We report a case of generalized BP induced by hydrochlorothiazide therapy in a 32-year-old male.

J Drugs Dermatol. 2014;13(3):360-362.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

Bullous pemphigoid (BP) is a chronic, subepidermal autoimmune blistering skin disease characterized by the presence of IgG and C3 antibodies specific for hemidesmosomes, which promote dermo-epidermal adhesion.4 The reported incidence is 21.7 cases/million, primarily in people over the age of 60.1 Clinically, BP presents as widespread, tense and pruritic vesicles and bullae with a negative Nikolsky sign. A nonspecific urticarial phase may proceed frank blistering. Systemic symptoms include fever, malaise, and gastrointestinal complaints.3 Mucosal involvement of BP is not typical, occurring in approximately 20% of cases.5

Drugs such as phenacetin,2 penicillamine, furosemide,4 chloroquine, 6 spironolactone,7 enalapril, losartan8 and others have been implicated as the causative agents in drug-induced BP (DIBP). As with pemphigus vulgaris, causative drugs can be separated into two categories based on the mechanism by which they trigger disease: thiol and non-thiol. Sulfhydryl-containing thiol drugs such as penicillamine and enalapril have been shown in vitro to cause DIBP by a non-immunologic mechanism causing dermo-epidermal clefting directly as opposed to through antibodies.4,8 In contrast, the non-thiol drug phenacetin was reported to induce BP via autoantibodies directed against basement membrane zone (BMZ) antigenic sites that are structurally similar to those targeted in idiopathic BP.2 An additional immunological mechanism was suggested in a case of BP induced by the non-thiol drug furosemide, which may induce autoantibodies by directly binding to the 180-kilodalton bullous pemphigoid antigen (BPAG2) in the BMZ resulting in an alteration of its antigenic properties. 9

The clinical course of DIBP can also be divided into two categories.The first is an acute, self-limited type that resolves with discontinuation of the offending agent, and the second is a more chronic type resembling the classic form of BP.4 To our knowledge, BP induced by hydrochlorothiazide (HCTZ) therapy has not been reported in the literature. We present a case of the more chronic form of DIBP likely triggered by the addition of HCTZ, a non-thiol diuretic.

CASE REPORT

A 32-year old male had a medication change from losartan 50 mg once daily to losartan-HCTZ 50/12.5 mg once daily for treatment of his hypertension. Twenty-four days later, he presented to his primary care physician (PCP) with flu-like symptoms including rhinorrhea, cough, malaise, nausea, and a low-grade fever. Three additional days later, he presented to his PCP again with widespread vesicular and bullous lesions on an erythematous base distributed over neck, trunk, and both upper and lower extremities (Figure 1). His PCP sent him to the emergency department where the physician suspected toxic epidermal necrolysis (TEN). The patient was promptly transferred to a burn center, where he was treated with prednisone 20 mg daily and underwent debridement of his bullous lesions on three separate occasions.

A punch biopsy of a prebullous lesion on the trunk demonstrated spongiotic dermatitis with clefting at the dermo-epidermal junction (Figure 2). A mixed inflammatory infiltrate mostly comprised of eosinophils and neutrophils were found in the papillary dermis. TEN was determined to be less likely when direct immunofluorescence for IgG and C3 showed a linear basement membrane pattern. The patient continued to develop additional bullous lesions with new involvement of the oral mucosa and palpebral surfaces. A dermatologist was consulted, and due to a clinical picture consistent with BP, the patient was transferred to an academic medical center (Figure 3 and Figure 4).

↑ back to top


Related Articles